Asymptotic expansion of the Witten deformation of the analytic torsion

D. Burghelea, L. Friedlander, T. Kappeler

Research output: Contribution to journalArticlepeer-review

15 Scopus citations


Given a compact Riemannian manifold (Md, g), a finite dimensional representation ρ:π1(M) → GL(V) of the fundamental group π1(M) on a vector space V of dimension l and a Hermitian structure μ on the flat vector bundle ℰ → p M associated to ρ, Ray-Singer [RS] have introduced the analytic torsion T = T(M,ρ,g,μ) > 0. Witten's deformation dq(t) of the exterior derivative dq, dq(t) = e-htdqeht, with h: M → R a smooth Morse function, can be used to define a deformation T(h, t) > 0 of the analytic torsion T with T(h, 0) = T. The main results of this paper are to provide, assuming that grad gh is Morse Smale, an asymptotic expansion for log T(h, t) for t → ∞ of the form Σd+1j=0 ajtj + b log t + O(1/√t) and to present two different formulae for a0. As an application we obtain a shorter derivation of results due to Ray-Singer [RS], Cheeger [Ch], Müller [Mu1, 2] which, in increasing generality, concern the equality for odd dimensional manifolds of the analytic torsion with the average of the Reidemeister torsion corresponding to the triangulation script capital T sign = (h, g) and the dual triangulation script capital T sign script D = (d-h, g).

Original languageEnglish (US)
Pages (from-to)320-363
Number of pages44
JournalJournal of Functional Analysis
Issue number2
StatePublished - May 1 1996

ASJC Scopus subject areas

  • Analysis


Dive into the research topics of 'Asymptotic expansion of the Witten deformation of the analytic torsion'. Together they form a unique fingerprint.

Cite this